Reduced Anesthetization during the Intracarotid Amobarbital (Wada) Test in Patients Taking Carbonic Anhydrase–Inhibiting Medications
Article first published online: 24 JAN 2005
Volume 46, Issue 2, pages 236–243, February 2005
How to Cite
Bookheimer, S., Schrader, L. M., Rausch, R., Sankar, R. and Engel, J. (2005), Reduced Anesthetization during the Intracarotid Amobarbital (Wada) Test in Patients Taking Carbonic Anhydrase–Inhibiting Medications. Epilepsia, 46: 236–243. doi: 10.1111/j.0013-9580.2005.23904.x
- Issue published online: 24 JAN 2005
- Article first published online: 24 JAN 2005
- Accepted September 25, 2004.
- Carbonic anhydrase inhibition;
- Intracarotid amobarbital procedure (IAP);
- Wada test
Summary: Purpose: Failure to show adequate anesthetization during the intracarotid amobarbital procedure (IAP or “Wada test”) is a rare complication. After an unusually high rate of recent anesthetization failures, we sought to determine the frequency of reduced anesthetization and any common factors underlying these failures.
Methods: We reviewed the records of all patients who underwent IAP tests through the UCLA Seizure Disorder Center between September 1999 and May 2002. Age, date, epileptogenic focus, radiologist, and current medications were all considered.
Results: Of a total of 56 patients who underwent our intracarotid amobarbital examination, 11 (19.6%) showed either very rapid recovery (≤1 min) or anesthetization failure. Of these, 10 (91%) of 11 were taking a medication with some carbonic anhydrase–inhibiting (CAI) properties (topiramate (TPM), n = 7; zonisamide (ZNS), n = 2; hydrochlorothiazide and furosemide, n = 1 each). The only patient of 40 (2.5%) who was not taking any CAI drugs and showed an early IAP recovery (55 s) had recently discontinued TPM. IAPs performed on patients after weaning from TPM showed a correlation between length of drug discontinuation and duration of anesthesia effect.
Conclusions: Our data strongly suggest that recent failures of anesthetization during the IAP are associated with a possible interaction between amobarbital and medications possessing CAI properties. We suggest that the IAP be performed only after ≥8 weeks after discontinuation of such medications.